Wednesday, April 8, 2009

Migraine: It's Give and Take

Volleyball game 2 did not go as well as had wished. Not because we lost, we didn't, but because I am having a very difficult time dealing with the side effects of my new migraine regime. I am taking 150mg of Mexelitine four times a day. This is essentially lidocain in pill form.

When I left the migraine clinic at the Jefferson Hospital in January, the doctor removed my PIK line that had steadily dripped lidocaine into my veins for a week, and put me on mexiletine caplets.

I know it is working because I have been mostly headache free for 16 out the last 45 days!

Most of the headaches I have experienced over the last two and a half months have been less severe. I have had a handful of what I consider gran mal attacks, but have been able to use the DHE shots to lessen the pain.

Now here's the rub. My headaches are getting better. While my fine motor skills are getting worse every day. Especially on my right side, supposedly my strong side. I realized a few days ago that my fine block architectural writing is non-existent. I can hardly sign my name. My right hand has an almost constant tremor. And you may have already guessed what this has meant to my volleyball skills.

We have played two official matches, where I have had the opportunity if not the ability to serve the ball. I have had pride in a very strong jump serve, for many years. Not any more. I have not gotten a single serve over the net. Depressing it is. I have had a few spikes, but not with my usuall vim and vigor. My digs, sets and bumps have not been affected as of yet, but it may be only a matter of time.

There are two positive things that come out of this situation. The first is that I am having fewer migraines. The second is that my youngest daughter (Team Hero with 10 aces) came up to me throughout the game and even after and told me how much she enjoyed seeing me out playing ball rather than locked in the migraine vault. A precious memory I hope I never forget.